Tornadoes · United States · Tennessee · 2020
EF0 tornado, Asia to Rowe Gap, Tennessee, May 4, 2020
From Asia to Rowe Gap, this EF0 tornado ran 1.1 miles across Franklin County on May 4, 2020, touching down at 9:50 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 4, 2020
- Touchdown
- 9:50 PM CDT (02:50 UTC)
- Lifted
- 9:54 PM CDT (02:54 UTC)
- On the ground
- 4 minutes
- Path length
- 1.1 miles (1.7 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Franklin County
- Touchdown point
- 35.144, -86.110
- Lift-off point
- 35.133, -86.097
- Record number
- 2005042050-01
The damage survey
4 damage points were recorded along this path by NWS HUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 62 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A complex of strong to severe thunderstorms which originated in Kansas and Missouri earlier in the day, tracked east-southeast through southern middle Tennessee and far northeast Alabama. This system produced widespread winds of 50 to 60 mph and an EF-0 tornado in Franklin County.
A brief tornado touched down just to the northwest of the junction of Old Clark Road and Liberty Road where a couple of trees were uprooted. The tornado moved to the southeast uprooting more trees along its one mile path. As it crossed Owens Chapel Cemetery Road a manufactured home sustained minor roof damage. Another home sustained damage when an uprooted tree fell onto it. The tornado continued moving to the southeast before lifting just south of Liberty Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 23:42 UTC and running to 04:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:42 UTC | 04:00 UTC | Severe Thunderstorm Watch | HUN |
| 02:22 UTC | 03:00 UTC | Severe Thunderstorm Warning | HUN |
| 02:57 UTC | 03:15 UTC | Severe Thunderstorm Warning | HUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 00:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at May 4, 9:03 PM CDT, 47 minutes earlier.
Area forecast discussion, May 4, 9:03 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 903 PM CDT Mon May 4 2020 .NEAR TERM...(Tonight) Issued at 903 PM CDT Mon May 4 2020 An MCS is currently moving to the southeast and entering our northern counties at the time of this writing. These storms have had a history of producing large hail and damaging winds. The atmosphere over the TN Valley remains fairly unstable, with CAPE values on the order of 1000-1500 j/kg. Meanwhile, effective wind shear values are up to 50-60 kts indicating that the MCS will at least maintain some organization as it continues to move into our area. Hires guidance suggests that we will see some stabilization with the loss of daytime heating which will likely lead to some weakening of this complex. We're still anticipating it holding together for a couple more hours, especially north of the TN River where a stalled boundary remains draped from west to east. The main threats will be damaging wind gusts and large hail north of the boundary, with a lesser threat of gusty winds and small hail further south. Additionally, high rainfall rates may produce some ponding of water on roadways, but given dry conditions over the last few weeks, the flash flooding threat is low as well. However, if we see any stalling of the complex then we may realize a higher threat for flash flooding. The system is expected to dissipate/move out of the area by midnight, with mild conditions expected through the predawn hours. .SHORT TERM...(Tuesday through Wednesday) Issued at 257 PM CDT Mon May 4 2020 A vigorous upper-trough will swing into the Great Lakes and Ohio Valley on Tuesday, forcing a cold front south through the Tennessee Valley and Deep South on Tuesday afternoon. Should lingering cloud cover from the previous day's convection break-up by late morning, expect enough heating (lower 80's highs) will take place to allow for an uncapped environment in the afternoon and subsequently surface based storms along and ahead of this front. While this is a conditional threat, confidence is a little higher than if storms can develop they could become strong to severe once again. The main window for this would be during the afternoon and evening. Behind this system, a much cooler and drier air mass will filter into the area Tuesday night into Wednesday. Northerly winds will help to reinforce this air mass and as a result highs will struggle to make it out of the 60s despite the abundant sunshine. .LONG TERM...(Wednesday night through Sunday) Issued at 257 PM CDT Mon May 4 2020 The extended period will be marked by a significant period of cool weather, with temperatures running 10-20 degrees below normal for early to mid May as an upper-level trough over the Great lakes remains the dominant weather feature across the Eastern CONUS. High pressure and northerly flow will promote a cool and clear day on Thursday, with highs peaking in the upper 60s to lower 70s. The only chance for rain in the extended will come on Friday as a stout shortwave drops south out of the Plains and through the Deep South. Showers and scattered elevated storms will accompany this feature (though the threat for any strong/severe storms appears to be low at this time). Thereafter, a very cool and dry air mass will move in for Mother's Day weekend and into early next week. Highs will struggle to climb above the low to mid 60s, with lows in the upper 30s common. A Frost Advisory could be needed in some areas during this time period should these trends continue. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 637 PM CDT Mon May 4 2020 A complex of thunderstorms over western TN is expected to move to the east-southeast during the evening hours, reaching KMSL between 02-03Z and KHSV between 03-04Z. These storms will bring gusty winds and very heavy rainfall that will reduce visibilities and may lead to ponding of water on runways. The storms will likely exit the area by 06Z, with dry conditions expected through the remainder of the overnight period. Given an abundance of moisture, cigs are expected to lower to between 2500 and 3000 feet between 11 and 14Z, with MVFR conditions expected to prevail in this period. Cigs will lift to around 4000 feet through the remainder of the period with winds increasing from the southwest with gusts up to 20 kts during the afternoon. Isolated to scattered thunderstorms are also expected to develop along a cold front during the afternoon, however confidence is too low to include more than a PROB30 at this time. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...73 SHORT TERM...AMP.24 LONG TERM...AMP.24 AVIATION...73 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, May 4, 1:51 PM CDT, 7 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 151 PM CDT Mon May 4 2020 ALZ001>010-016-TNZ076-096-097-051000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 151 PM CDT Mon May 4 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... A complex of strong to severe storms will push southeast into the Tennessee Valley this afternoon and evening. Damaging winds up to 60-70 MPH, and large hail will be the primary impacts with the strongest storms. An isolated tornado cannot be ruled out. The threat for severe weather will decrease after Midnight, behind this system. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Isolated to scattered thunderstorms will continue into the day Tuesday, as the cold front begins to move eastward through the area. Gusty winds and small hail are again possible with a few of these storms. Any lingering thunderstorms will then taper off to the southeast Tuesday evening following the passage of the cold front. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is possible late this afternoon through this evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, May 4, 9:12 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
912 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL 4 N SAINT FLORIAN 34.92N 87.63W
05/04/2020 E0.75 INCH LAUDERDALE AL EMERGENCY MNGR
&&
GHLocal storm report, May 4, 9:14 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
914 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM HAIL 2 N UNDERWOOD-PETERSVIL 34.91N 87.70W
05/04/2020 E0.75 INCH LAUDERDALE AL EMERGENCY MNGR
&&
GHSpecial weather statement, May 4, 9:15 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
915 PM CDT Mon May 4 2020
ALZ001-002-004-050300-
Lawrence AL-Lauderdale AL-Colbert AL-
915 PM CDT Mon May 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...EAST CENTRAL
COLBERT AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 1000 PM CDT...
At 914 PM CDT, Doppler radar was tracking a strong thunderstorm near
Killen, or 9 miles northeast of Florence, moving southeast at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Florence, Muscle Shoals, Rogersville, Killen, Town Creek, Lexington,
Leighton, St. Florian, Underwood-Petersville and Anderson.
LAT...LON 3501 8744 3500 8739 3485 8721 3481 8722
3478 8728 3476 8726 3476 8723 3463 8751
3489 8771
TIME...MOT...LOC 0214Z 303DEG 30KT 3490 8756
JMSLocal storm report, May 4, 9:20 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
920 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND DMG 4 NW LYNCHBURG 35.33N 86.40W
05/04/2020 MOORE TN EMERGENCY MNGR
TREE DOWN ACROSS DOG TAIL ROAD.
&&
GHLocal storm report, May 4, 9:24 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
924 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND DMG 9 N UNDERWOOD-PETERSVIL 35.00N 87.67W
05/04/2020 LAUDERDALE AL EMERGENCY MNGR
TREE DOWN ON POWERLINE HWY 17/GOBBLE DRIVE.
AND CR8/CR17.
&&
GHLocal storm report, May 4, 9:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
944 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 4 NW LYNCHBURG 35.33N 86.41W
05/04/2020 MOORE TN EMERGENCY MNGR
SEVERAL TREES DOWN ON WOMACK RIDGE RD. TIME
ESTIMATED BY RADAR.
&&
GHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
2.8 hours before the tornado, 119 km from the path. May 5, 2020.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -93814 J/kg
- Surface CAPE
- 87 J/kg
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.8 K/km
Nashville Metro, TN (KBNA), 12:00Z
9.2 hours after it, 119 km from the path. May 5, 2020.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -185 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 384 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 3.7 K/km
The radar
The Northeast Alabama radar (KHTX), 23 km away, was scanning. The volume nearest the touchdown began at 02:50 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:14 UTC | TSTM WND DMG | 4 Nw Lynchburg | Moore, TN | TREE DOWN ACROSS DOG TAIL ROAD. |
| 02:30 UTC | TSTM WND DMG | 4 Nw Lynchburg | Moore, TN | SEVERAL TREES DOWN ON WOMACK RIDGE RD. TIME ESTIMATED BY RADAR. |
| 02:35 UTC | TSTM WND DMG | 3 Ne Lynchburg | Moore, TN | TREE DOWN COBB HOOLOW AND FLIPPO ROAD. ADDITIONAL TREES ON GRAMMAR HIIL ROAD AND LOUIS RIDGE ROAD. |
| 02:50 UTC | TORNADO | 3 S Winchester | Franklin, TN | AN EF-0 TORNADO WITH PEAK WIND OF 75 MPH, PATH LENGTH OF 1.05 MILES, AND PATH WIDTH OF 100 YARDS. |
| 02:52 UTC | TSTM WND DMG | 4 S Winchester | Franklin, TN | STRUCTURE DAMAGE ON OWENS CHAPEL CEMETERY ROAD WITH MULTIPLE TREES DOWN. TIME ESTIMATED BASED ON RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of May 4, 2020
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.